Low folate - folic acid

Dr put me on folic acid 5 mg for 3 months. My hair started to thicken up. Now, gp taken me off folic acid (didn't even do a blood test) and my hair is falling out in handfuls again! I have purchased folic acid 5mg myself via Internet, but am confused as to whether I can take this long term. Lots of conflicting information. Can anyone advise me please? Thank you xx

4 Replies

  • Loo, as your hair has started falling out again perhaps you could persuade your GP to test folate to make sure levels are adequate. 8 weeks on 5mcg raised my folate from below range to 13.

    High dose folic acid isn't recommended long term:

    Folic acid is POSSIBLY UNSAFE when taken by mouth in large doses, long-term. High doses of folic acid might cause abdominal cramps, diarrhea, rash, sleep disorders, irritability, confusion, nausea, stomach upset, behavior changes, skin reactions, seizures, gas, excitability, and other side effects.

    There is some concern that taking too much folic acid for a long period of time might cause serious side effects. Some research suggests that taking folic acid in doses of 800-1200 mcg might increase the risk of heart attack in people who have heart problems. Other research suggests that taking these high doses might also increase the risk of cancer such as lung or prostate cancer.

    Special Precautions & Warnings:

    Cancer: Early research suggests that taking 800-1000 mcg of folic acid daily might increase the risk of cancer. Until more is known, people with a history of cancer should avoid high doses of folic acid.

    Heart disease: Early research suggests that taking folic acid plus vitamin B6 might increase the risk for heart attack in people with a history of heart disease.


  • Thanks Clutter x

  • Loo, hairloss isn't listed as a symptom of folate anaemia, could it be due to something else like low ferritin?

    What are the symptoms?

    Anemia may make you:

    Feel weak and tired.

    Feel lightheaded.

    Be forgetful.

    Feel grouchy.

    Lose your appetite and lose weight.

    Have trouble concentrating.


  • Actually Clutter, I'm thinking perhaps it's a side effect of my Vaniqa cream - for excess facial hair. Just off to Google it x

You may also like...